Hi. I had EC x 4 from October to December and started Paclitaxol this month. I'm having my 5th of 9 tomorrow (I hope!). My taste is very distorted at best, and sometimes completely hideous! However, I have realised that certain things make it so much worse, and I wish I had known these earlier! Things to avoid for me, are: Milk, and possibly dairy altogether - I am now having oat milk instead. Grapefruit leaves me with a terrible taste, and in fact any citrus, even marmalade, or a squeeze of lemon, is horrid for me. (I gather that grapefruit is recommended as one to avoind, but no-one told me!) Having tried going out for a curry, I won't be doing that again for a while! Spices are really awful for me and the next day my mouth was beyond describable!
So things that help my taste are: savoury food - olives, crisps, nuts. Bland food - pasta, plain roast or grilled chicken or fish. Ginger beer or soda water to drink.
I have put on a bit of weight because I keep eating things in the hope that it will take the taste away - which it doesn't! But at least some things don't make it worse! (And I now intend to lose those few pounds somehow).
And on a positive note, my taste was terrible when I started the Paclitaxol and is now a little better - if you can work out what foods are better than others really does make a difference.
And when the chemo is finished, I look foward to things that for now, I am avoiding. I hope this is helpful.
I was prescribed a bicarbonate of soda (can't remember the other ingredient) mouthwash which the pharmacy made up for me. I used it regularly and I had none of the mouth problems some people do.
I have just finished my 3 EC and have had the same problem as you. With me it seems to last a week to ten days. Have found that cleaning my teeth before meals helps and of course before bed. Also anything cold -
fresh orange, ice cream etc, salty, or sweet food and drinks. I am a coffee addict but apart from the first one in the morning I can't really taste it - so have taken to drinking warm vimto, instant hot chocolate and at night - ovaltine. Have also found a tip on the forum that helps which is to put a teaspoon of bicarbonate of soda into a glass of warm water and use as a mouthwash - it seems to ease any soreness. Hope this helps.
Hi, I had my first of three EC therapies on Christmas Eve (thank you Santa). Steroids and a successful anti-nausea regimen meant that the first few days were relatively easy. I ate regularly and lightly, gained a bit of much-needed weight, then the steroids stopped and within 24 hours I was hit hard by fatigue, anxiety and loss of appetite. I’ve been pole-axed. Can anyone share their experience of eating during EC therapy? I have lost not just my sense of taste, even texture is revolting. I’ve never been able to digest spicy food and my preference is for bland stuff like bananas, toast and cuppas which now revolt me. Does this loss of taste continue unrelentingly or does it begin to return before each next round of chemotherapy? I’ve got 5 months of treatment ahead (I move onto 9 x weekly Paclitaxel in February, plus zolendronate every 6 weeks) and can’t imagine getting used to how disgusting food and drink, even water, tastes, the revolting texture etc. Although I’m taking anti-nausea medication, I can’t help feeling it’s actually revulsion rather than nausea. My weight is already too low (back to just over 7 stone, having lost a stone since BC diagnosis). Frankly, I’m scared my weight will continue to fall because I can’t face eating and it will adversely affect my recovery. Any advice will be very welcome, thanks.